South Carolina, 2012

Hail in South Carolina, March 19, 2012

March 19, 2012 · NWS CAE · 1 event in 1 county or zone

Some widely scattered thunderstorms produced some hail and strong winds in the Pee Dee region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Some widely scattered thunderstorms produced some hail and strong winds in the Pee Dee region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 19, 12:20 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 19, 12:20 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
120 PM EDT MON MAR 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH MIDWEEK WHICH WILL
RESULT IN ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL CONTINUE TO BUILD ACROSS
THE AREA. SHORT WAVE TROUGH ROTATING AROUND RIDGE TRIGGERING
CONVECTION ACROSS EASTERN NORTH CAROLINA. THESE SHOWERS SHOULD
REMAIN EAST OF THE REGION THIS AFTERNOON. TRIGGER APPEARS TO BE
LACKING FOR CONVECTION. LATEST LAPS SOUNDING INDICATES AIR MASS
BECOMING MODERATELY UNSTABLE BUT MOISTURE APPEARS LIMITED. CAN'T
RULE OUT AN ISOLATED THUNDERSTORM ESPECIALLY IN THE PEE DEE BUT
POP LESS THAN 20 PERCENT. MOSTLY CLEAR OVERNIGHT WITH SOME HIGH
CLOUDS AT TIMES. NAM SUGGESTING A LOW-LEVEL JET MAY INHIBIT FOG
FORMATION...HOWEVER SREF AND LAMP INDICATING INCREASED FOG THREAT EAST
MIDLANDS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE SURFACE WITH A HIGHLY
AMPLIFIED UPPER LEVEL RIDGE OVER THE EASTERN US. SITUATION WILL
CHANGE SLIGHTLY TUESDAY NIGHT AS A WEAK DISTURBANCE SLIDES
SOUTHWARD ALONG THE COAST. EXPECT THIS TO INCREASE CLOUDINESS
SLIGHTLY TUESDAY NIGHT WITH A SLIGHT INCREASE IN THUNDERSTORM
CHANCES ON WEDNESDAY. WEDNESDAY NIGHT THE DISTURBANCE BEGINS TO
WEAKEN AND PUSH OFFSHORE AS A DEEP UPPER LEVEL LOW MOVES INTO
CENTRAL TX. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER
70S TO MIDDLE 80S WITH OVERNIGHT LOWS IN THE MIDDLE 50S TO AROUND 60.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS HAVE COME INTO BETTER AGREEMENT OVER THE PAST COUPLE OF
RUNS...ESPECIALLY IN REGARD TO THE HANDLING OF THE UPPER LEVEL LOW
WHICH ENTERS THE REGION THIS WEEKEND. OVERALL CONFIDENCE REMAINS ON
THE LOW SIDE CONCERNING THE UPPER LOW AS MODELS CONTINUE TO ADJUST
THE TRACK AND TIMING.

UPPER LEVEL PATTERN WILL BE VERY SLOW TO PROGRESS EASTWARD AS A REX
BLOCK OVER WESTERN EUROPE AND NEARLY AN OMEGA BLOCK OVER THE CENTRAL
US INTO THE WESTERN ATLANTIC BASIN. THIS WILL KEEP THE UPPER LEVEL
RIDGE OVER THE EASTERN US THROUGH FRIDAY NIGHT WHEN THE RIDGE WILL
BEGIN TO BREAK DOWN AS THE BLOCKING PATTERN BEGINS TO RELEASE. THIS
WILL RESULT IN THE WEAK UPPER LEVEL DISTURBANCE CONTINUING TO SLIDE
SOUTHWARD ALONG THE ATLANTIC SEABOARD ON THURSDAY WITH THE UPPER LOW
AND ASSOCIATED SURFACE LOW AND COLD FRONT SLOWLY MOVING THROUGH THE
GULF STATES. UPPER LOW WILL MOVE INTO THE FORECAST AREA SATURDAY
NIGHT/SUNDAY AND MOVE OFFSHORE MONDAY AS THE UPPER LOW REMAINS CUT
OFF FROM THE MAIN UPPER LEVEL PATTERN. WITH MODEL AGREEMENT
IMPROVING HAVE ADJUSTED POPS AND CLOUDS UPWARD SLIGHTLY SURROUNDING
THE PASSAGE OF THE UPPER LOW. TEMPERATURES THROUGH THE LONG TERM
WILL BE ABOVE NORMAL FOR THURSDAY THROUGH SATURDAY AND THEN RETURN
TO NEAR NORMAL FOR SUNDAY AND MONDAY AS THE UPPER LOW COVERS THE
REGION.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING. PATCHY
FOG MAY DEVELOP LATE TONIGHT WITH PERIODS OF MVFR/IFR POSSIBLE
TOWARD 12Z.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY
OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 19, 7:58 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
858 AM EDT MON MAR 19 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201258-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
858 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
March 19, 4:13 PM EST to 4:15 PM EST
Where
Lee County, 1.34 mi WNW of Cypress Xrds
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -80.150

Hail covered the ground near the intersection of Cypress and Cypress Cemetary roads. Lots of nickel to dime size hail with some pieces up to the size of a quarter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363927.